Paxil and Weight Gain
You may find yourself gaining weight while taking Paxil. If you are taking this medication and weight gain becomes a problem, talk to your healthcare provider. He or she will do a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions on lifestyle changes or may recommend another antidepressant medication.
Paxil and Weight Gain: An Overview
There are a number of possible side effects with Paxil® (paroxetine hydrochloride). Weight gain does appear to be one of them. In clinical trials where Paxil was extensively studied and side effects were documented, weight gain was reported as a side effect of the medication.
Side Effects and Clinical Trials
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (frequent side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as a frequent side effect of Paxil, occurring in more than 1 percent of people (although the exact percentage was not reported).
Weight Gain With Paxil: Suggestions
If you are noticing a weight gain with Paxil, talk to your healthcare provider. He or she will do a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or a possible switch to another antidepressant medication.
(Click BMI Calculator to see if your weight is within a healthy range.)